Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research

How Common Is Facial Wasting Modern HIV Medication

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

Facial wasting w/o medication

Is it possible to experience facial wasting without being on any medications? In other words, is such wasting endemic to HIV, rather than being a side-effect of HIV meds? Can you develop it prior to starting any meds?Thanks....
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Most people will lose facial fat to varying degrees if they have weight loss for whatever reason. Before effective antiretroviral treatment for HIV was developed, patients would commonly develop overall wasting and this included loss of muscle and... Read more »

Facial wasting early on HIV

Hi Doctor: I am asking my question here because on your lipodystrophy forum there doesn't seem to be much activity lately. I became HIV + about a year ago, and started meds viramune/3tc/viread about 2 months later. Viral load is <50 and...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Thanks for your post.It's not too common to see lipoatrophy occur so rapidly in persons receiving non-d4T containing treatments like you; however, while unusual, it certainly has been seen and might very well be a possibility. More germain is... Read more »

Med changes to slow facial wasting

I am 50 years old. I have been HIV+ for more than 15 years. For approximately five years I have taken only 3TC and D4T. I took nothing prior, but did participate in an immunogen study (Jonas Salk) for 10 years which just ended. My viral load is...
Marc Hellerstein, M.D., Ph.D.

Response from Marc Hellerstein, M.D., Ph.D.

University of California Berkeley & San Francisco
Your story is, unfortunately, very common and your questions are very appropriate. Here's what we know at present.First, there is no effective medical treatment to restore fat lost from the extremities or the face. I've not seen any... Read more »

Certain Facial Wasting?

Hey David-While reading some of the posts, I noticed that you had responded to an individual (Mar. 19) and had stated that facial wasting is almost certain in persons on HIV meds.Currently, I'm not on meds yet (I actually just posted a question...
David Wohl, M.D.

Response from David Wohl, M.D.

University of North Carolina - Chapel Hill
Whoa! I certainly did not say that facial wasting was certain with HIV therapy. It is just the opposite. Most people do not seem to get major body shape changes after initiating HIV therapies. How common facial wasting is during HIV treatment is... Read more »
Connect With Others

HIV/AIDS Lipoatrophy (Facial Wasting)

Posted by bradford, 2 Replies
HIV/AIDS Lipoatrophy (Facial Wasting)

Individuals living with HIV and AIDS may not only have to deal with the threat of illness but the toll of illness. All that is required to stay healthy and alive can leave an everlasting mark! I'm referring to... Read more »

New fill and facial wasting

Posted by Anonymous, 2 Replies
Has anyone used new-fill for facial wasting? I look like clint eastwood and want my old face back. I'm doing fine on the medications. T-Cells are 600 and viral load undetectable! My second chance at life!! Now I just want to be beautiful!

Read more »

facial wasting * any help/support appreciated

Posted by boston781, 3 Replies
I've been HIV+ since '91. I'm currently on fuzeon &amp; other meds. I am so depressed over my sunken cheeks. I'm doing well healthwise being on this regimen. If anyone knows or has any suggestions on where to find help in the Boston area I'd... Read more »

facial wasting and newfill

Posted by Anonymous, 4 Replies
I am considering a procedure using New-fill for severe facial wasting. Anyone familiar with this? Please give me any first or second hand information about this.
Thanks

Read more »